Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 178, NWS Atlanta, GA

April 26, 2008Carroll County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Apr 26, 2008, 5:50 PM EDT for Carroll County, Georgia. It was in force for 25 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2008, 5:50 PM EDT (21:50 UTC)
Expired
Apr 26, 2008, 6:15 PM EDT
In force
25 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Carroll County, GA

The radar

The Atlanta radar (KFFC), 53 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 6:00 PM EDTHAIL 0.755 N Carrollton, GAREPORTED FROM A LOCATION ON SHADY GROVE ROAD.
Apr 26, 6:00 PM EDTHAIL 0.755 Ne Carrollton, GAREPORTED FROM A LOCATION NEAR THE INTERSECTION OF SHADY GROVE ROAD AND MCKENZIE BRIDGE ROAD.
Apr 26, 6:00 PM EDTHAIL 1.253 Nne Carrollton, GAREPORTED NEAR THE INTERSECTION OF HWY 113 AND MOTE RD.
Apr 26, 6:05 PM EDTHAIL 12 N Carrollton, GAREPORTED ALONG THE INTERSECTION OF HIGHWAYS 113 AND 27.
Apr 26, 6:25 PM EDTHAIL 1.254 Nw Carrollton, GAQUARTER TO JUST UNDER GOLFBALL SIZE HAIL REPORTED ON HWY 27 NORTHWEST OF CARROLLTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.8 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 262150
SVRFFC
GAC045-262215-
/O.NEW.KFFC.SV.W.0178.080426T2150Z-080426T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
550 PM EDT SAT APR 26 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CARROLL COUNTY IN NORTHWEST GEORGIA

* UNTIL 615 PM EDT

* AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  CARROLLTON...MOVING EAST AT 16 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TEMPLE AND VILLA RICA.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3368 8518 3370 8515 3370 8508 3373 8504
      3377 8490 3358 8490 3357 8488 3355 8488
      3352 8512
TIME...MOT...LOC 2150Z 254DEG 13KT 3363 8504

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:22 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 26, 3:22 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
322 PM EDT SAT APR 26 2008

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...

LARGE UPPER LOW DEEPENING OVER THE UPPER MIDWEST WILL LIFT
NORTHEAST INTO CANADA OVER THE NEXT DAY OR SO. SURFACE SYSTEM IS
STRONGLY OCCLUDED SO THE WEAK SOUTHERN END OF THE FRONT WILL DRAG
INTO THE STATE THIS EVENING AND TONIGHT...AND WILL STALL IN SOUTH
GA OVERNIGHT AS THE NEXT SYSTEM APPROACHES TOMORROW. CAPES THIS
AFTERNOON ARE DECENT...AROUND 1000 J/KG...BUT SHEAR IS MINIMAL AT
BEST SO WHILE SCATTERED THUNDERSTORMS ARE EXPECTED...DO NOT REALLY
EXPECT ANY SEVERE WEATHER. WEAK ISENTROPIC LIFT IS PREVALENT
ACROSS NORTH GEORGIA SUNDAY AFTERNOON AS THE STALLED FRONT LIFTS
BACK NORTH AHEAD OF THE NEXT SYSTEM. THIS SECOND SURFACE LOW
TRACKS MUCH FURTHER SOUTH SO MOISTURE AVAILABILITY WILL BE HIGHER
WITH THIS ONE AND WE MIGHT SEE SOME MINIMAL SHEAR AS WELL SUNDAY
AFTERNOON INTO MONDAY...BUT STILL THE SYSTEM IS NOT PARTICULARLY
STRONG. TEMPERATURES ON SUNDAY WILL BE TRICKY...WITH CLOUD COVER
AND RAIN IT MIGHT BE ON THE COOL SIDE. MAV TEMPS ARE COOLER THAN
MET...SO FOR NOW HAVE TAKEN A BLEND OF MAV/MET GUIDANCE FOR SUNDAY
ESPECIALLY IN NORTH GEORGIA. FRONT FINALLY MOVES OUT MONDAY
EVENING...AND NORTH GEORGIA MAY SEE SOME WRAPAROUND PRECIP SO HAVE
INCLUDED POPS THROUGH MONDAY NIGHT AS UPPER TROUGH AXIS PASSES
THROUGH.

.LONG TERM /TUESDAY THROUGH SATURDAY/...

NORTHWEST FLOW SETS IN BEHIND THE FRONTAL PASSAGE WITH A COOL
CANADIAN HIGH PRESSURE. WELL SEE A COOL-DOWN INITIALLY BUT BY
MIDWEEK TEMPERATURES WILL BEGIN TO WARM AGAIN AS WEAK RIDGING SETS
IN. 12Z GFS PROGS A MUCH STRONGER FRONT TO MOVE IN FRIDAY INTO
SATURDAY THAN THE 00Z GFS DID...BUT DID NOT MAKE ANY CHANGES TO
THE GOING FORECAST.

&&

.FIRE WEATHER...

NO CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED FOR THE NEXT
COUPLE OF DAYS DUE TO MOISTURE RETURN AND RAINFALL EXPECTED FROM
FRONTAL PASSAGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          60  75  59  68  45 /  50  60  70  60  20
ATLANTA         62  74  58  66  44 /  50  60  70  50  10
BLAIRSVILLE     54  67  55  62  40 /  50  70  80  60  20
CARTERSVILLE    58  73  56  66  41 /  50  70  70  40  10
COLUMBUS        62  81  61  72  50 /  40  50  60  50  10
GAINESVILLE     60  71  57  64  45 /  50  70  70  50  20
MACON           61  82  61  75  47 /  40  50  50  60  20
ROME            58  73  57  68  40 /  50  70  80  40  10
PEACHTREE CITY  59  75  58  69  41 /  40  50  60  50  10
VIDALIA         60  82  60  76  50 /  30  40  30  60  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDP
Hazardous weather outlook, Apr 26, 10:30 AM EDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1030 AM EDT SAT APR 26 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-271000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1030 AM EDT SAT APR 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS EXPECTED OVER NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A COLD FRONT WILL MOVE INTO NORTHWEST GEORGIA THIS AFTERNOON AND
BECOME STATIONARY ACROSS THE AREA TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE DAMAGING WINDS...LARGE HAIL AND
LIGHTNING. THE MOST LIKELY LOCATION FOR SEVERE THUNDERSTORMS WILL BE
ALONG AND NORTH OF A STEWART COUNTY TO LAURENS COUNTY LINE...THIS
AFTERNOON AND EVENING.

.DISCUSSION...
CAPES WILL BE INCREASING TO 1000 TO 1500 WITH LIFTED INDICES OF
MINUS 3 TO MINUS 5. THE APPROACH OF A WEAK COLD FRONT WILL PROVIDE
THE LIFT FOR THUNDERSTORMS TO DEVELOP. THIS COMBINED WITH DEW POINTS
IN THE LOWER TO MID 60S WILL ALLOW FOR ISOLATED SEVERE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS A CHANCE OF SEVERE THUNDERSTORMS SUNDAY AND MONDAY.
HAZARDOUS WEATHER IS NOT EXPECTED TUESDAY THROUGH FRIDAY AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF SEVERE WEATHER TODAY...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME.

BDL

In the hours before

Special weather statement, Apr 26, 3:57 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
357 PM EDT SAT APR 26 2008

GAZ037-038-050-262030-
357 PM EDT SAT APR 26 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
GREENE...OCONEE AND OGLETHORPE COUNTIES UNTIL 430 PM EDT...

AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WRAYSWOOD...MOVING EAST AT 18 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
GREENE...OCONEE AND OGLETHORPE COUNTIES THROUGH 430 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE WRAYSWOOD...
GRESHAMVILLE...PENFIELD...MAXEYS...STEPHENS...BAIRDSTOWN...
WOODVILLE...PHILOMATH AND UNION POINT. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Apr 26, 4:13 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
413 PM EDT SAT APR 26 2008

GAZ032-033-262045-
413 PM EDT SAT APR 26 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
COBB AND FULTON COUNTIES UNTIL 445 PM EDT...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FAIR OAKS...MOVING EAST AT 17 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
COBB AND FULTON COUNTIES THROUGH 445 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE WHITEWATER...SMYRNA...MARIETTA...
MABLETON...FAIR OAKS...VININGS AND SANDY SPRINGS. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Apr 26, 4:18 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
418 PM EDT SAT APR 26 2008

GAZ052-053-066-067-262045-
418 PM EDT SAT APR 26 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
TROUP...MERIWETHER...HEARD AND COWETA COUNTIES UNTIL 445 PM EDT...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF HARRISONVILLE...MOVING EAST AT 14
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
TROUP...MERIWETHER...HEARD AND COWETA COUNTIES THROUGH 445 PM EDT.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE COOKSVILLE...
HARRISONVILLE...SAINT MARKS...LOUISE...MORELAND...LONE OAK...
HOGANSVILLE...GRANTVILLE AND CORINTH. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Apr 26, 4:41 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
441 PM EDT SAT APR 26 2008

GAZ032-033-045-262115-
441 PM EDT SAT APR 26 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
DEKALB...COBB AND FULTON COUNTIES UNTIL 515 PM EDT...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VININGS...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
DEKALB...COBB AND FULTON COUNTIES THROUGH 515 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE SIX FLAGS...VININGS...SMYRNA...
MABLETON...ATLANTA...TURNER FIELD...PIEDMONT PARK...GRANT PARK...
NORTH ATLANTA...DRUID HILLS...NORTH DRUID HILLS...NORTH
DECATUR...DORAVILLE...DECATUR AND CHAMBLEE. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Apr 26, 4:46 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
446 PM EDT SAT APR 26 2008

GAZ042-262115-
446 PM EDT SAT APR 26 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
CARROLL COUNTY UNTIL 515 PM EDT...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TEMPLE...MOVING EAST AT 15 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
CARROLL COUNTY THROUGH 515 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE TEMPLE AND VILLA RICA. BRIEF HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, Apr 26, 5:10 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
510 PM EDT SAT APR 26 2008

GAZ031-032-042-043-262200-
510 PM EDT SAT APR 26 2008

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 35 MPH WINDS IN
DOUGLAS...CARROLL...PAULDING AND COBB COUNTIES UNTIL 600 PM EDT...

AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM POWDER SPRINGS TO TEMPLE...MOVING EAST AT
16 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS DOUGLAS...CARROLL...PAULDING AND COBB COUNTIES THROUGH 600 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE NEW
GEORGIA...VILLA RICA...TEMPLE...POWDER SPRINGS...HIRAM...WINSTON...
AUSTELL...BEULAH...SMYRNA...DOUGLASVILLE...MIDWAY...LITHIA SPRINGS...
VININGS...MABLETON AND SWEETWATER CREEK STATE PARK. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 6:15 PM EDTSevere Thunderstorm WarningFFCCarroll30 min
Apr 26, 6:39 PM EDTSevere Thunderstorm WarningFFCCarroll51 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.